Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 259, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 8, 2015, 3:39 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2015, 3:39 AM CDT (08:39 UTC)
- Expired
- Sep 8, 2015, 4:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 154 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1737 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS53 KEAX 080839
SVREAX
MOC005-147-080915-
/O.NEW.KEAX.SV.W.0259.150908T0839Z-150908T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 AM CDT TUE SEP 8 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
WESTERN NODAWAY COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 415 AM CDT
* AT 338 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BLANCHARD TO 7 MILES WEST OF BURLINGTON
JUNCTION TO FAIRFAX...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...SKIDMORE...CLEARMONT...
ELMO...PICKERING...BRADDYVILLE AND QUITMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4057 9472 4038 9478 4020 9497 4023 9506
4026 9508 4026 9515 4032 9533 4042 9521
4058 9516
TIME...MOT...LOC 0838Z 296DEG 33KT 4058 9517 4046 9521 4036 9538
HAIL...<.75IN
WIND...60MPH
$$
MJ2 follow-up statements
641
WWUS53 KEAX 080903
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT TUE SEP 8 2015
MOC005-080913-
/O.CAN.KEAX.SV.W.0259.000000T0000Z-150908T0915Z/
ATCHISON MO-
403 AM CDT TUE SEP 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4057 9472 4038 9478 4025 9492 4035 9517
4057 9506
TIME...MOT...LOC 0903Z 282DEG 36KT 4058 9484 4046 9488 4036 9505
$$
MOC147-080915-
/O.CON.KEAX.SV.W.0259.000000T0000Z-150908T0915Z/
NODAWAY MO-
403 AM CDT TUE SEP 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN NODAWAY COUNTY...
AT 403 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HOPKINS TO 7 MILES NORTH OF MARYVILLE TO NEAR
SKIDMORE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...CLEARMONT...PICKERING AND
QUITMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4057 9472 4038 9478 4025 9492 4035 9517
4057 9506
TIME...MOT...LOC 0903Z 282DEG 36KT 4058 9484 4046 9488 4036 9505
HAIL...<.75IN
WIND...60MPH
$$
MJ156
WWUS53 KEAX 080912
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE SEP 8 2015
MOC147-080921-
/O.EXP.KEAX.SV.W.0259.000000T0000Z-150908T0915Z/
NODAWAY MO-
412 AM CDT TUE SEP 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY
WILL EXPIRE AT 415 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4057 9472 4038 9478 4025 9492 4035 9517
4057 9506
TIME...MOT...LOC 0907Z 296DEG 33KT 4058 9484 4046 9488 4036 9505
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:28 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 8, 12:28 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1228 AM CDT TUE SEP 8 2015 .DISCUSSION... Issued at 357 PM CDT MON SEP 7 2015 Leftover cloud debris from morning and afternoon showers and thunderstorms have created a rather tight temperature gradient across the forecast area, generally running east to west along the Missouri River. Areas along the river and south of the river are still in light rain and cloud cover, preventing much of a warm up. Temperatures are in the upper 70s and might max out in the lower 80s, whereas areas farther north, where skies cleared out much earlier are running in the lower to middle 80s, and might be able to make a run at the upper 80s or lower 90s before the day is out. With the clouds in the area through the day, the atmosphere generally along and south of that Missouri River gradient should stay inhibited from any late afternoon or early evening convection. However, areas in the northern half of the CWA have some decent instability, approaching 2000 J/Kg of ML CAPE. In far southeastern Nebraska convection has fired, and quickly became robust. A lone supercell formed along the triple point, just north of the surface low, where convergence was maximized and might have gotten a boost from a subtle mid level wave that is moving through central Nebraska. As this storm moves to the east/southeast it will eventually encounter a more stable environment. As the afternoon progresses though, more widespread convection is expected to form across northeast Kansas and southeast Nebraska, and will eventually become more organized as cold pools form and push into the western CWA, likely around sunset or shortly thereafter. Generally speaking, it does not appear that a widespread severe weather concern is valid for this evening, however, there are some areas that saw 2 to 3 inches of rain over the last 24 hours, so the antecedent conditions for flooding are present. Any further heavy rains will likely run off of the saturated soil and cause some scattered flooding and flash flooding. Swollen creeks and streams from the previous rain falls are also prime for further exacerbation from more heavy rain. Given the PWAT values approaching 2+ inches a heavy rain threat is present for the overnight period tonight, mainly along and north of Interstate 70 where the low level jet will nose into the area. The southern extent of the forecast area will see a more uncertain forecast with respect to rain chances, as it will likely be more dependent on how long thunderstorms can persist along the cold pool formation and low level jet maintenance. Expect more of a persistent rain through the day on Tuesday as the ascent from the mid level wave makes its way into the forecast area. Instability should be somewhat mitigated by prolonged cloud cover and rain, so the severe weather concerns are rather minimal for Tuesday, however with the better shear associated with good flow aloft there is an outside chance at some strong to severe storms. Once again, with area soils and streams being saturated the flooding concerns will persist through at least Wednesday afternoon, by which time the mid level wave and associated cold front will be through the area, making way for a drier and cooler air mass through the late part of the week. Expecting a dry and cool late part of the week and weekend as the surface ridge noses into the area. Expecting temperatures in the lower 80s for Wed-Thu then dipping all the way into the 70s for Friday and Saturday. Another wave is expected to move through on Friday night into Saturday, which could bring a chance for some showers at that time. With the drier air mass in place its unlikely that this will be a heavy rain Friday night. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1222 AM CDT TUE SEP 8 2015 A first round of showers and thunderstorms is just exiting the terminals. However, a second round of showers and thunderstorms is expected to develop across northern Missouri on the nose of a 35KT low level jet. These storms should remain north of the terminals with perhaps an ocnl storm in the VC of STJ thru the overnight. These storms are expected to develop into a broken line overnight and then sink south thru the terminals into the 12Z-16Z timeframe. There may be a brief pd of MVFR cigs with vsbys reduced in light thunderstorms during that pd. Otrw...expect cigs to remain VFR around 5kft during the day. There may be some additional showers in the afternoon at the terminals which will end by the evening when cigs will sct out at 5kft with bkn mid-lvl clouds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...FLASH FLOOD WATCH until 7 AM CDT this morning for MOZ001>008-011. && DISCUSSION...Leighton AVIATION...73
Hazardous weather outlook, Sep 7, 5:30 AM CDT, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 530 AM CDT MON SEP 7 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 530 AM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAIN PRODUCING THUNDERSTORMS THIS MORNING WITH REDEVELOPMENT THIS EVENING. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE THIS EVENING OVER NORTHERN MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE THREAT FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 7, 10:32 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1032 PM CDT MON SEP 7 2015 KSZ057-105-080415- MIAMI KS-JOHNSON KS- 1032 PM CDT MON SEP 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND MIAMI COUNTIES UNTIL 1115 PM CDT... AT 1032 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF EDGERTON...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PAOLA...SPRING HILL...OSAWATOMIE...LOUISBURG...EDGERTON...DREXEL... CHILES...BUCYRUS...HILLSDALE AND WAGSTAFF. THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND 203. LAT...LON 3856 9507 3875 9506 3877 9461 3846 9461 TIME...MOT...LOC 0332Z 266DEG 22KT 3867 9494 MELL
Special weather statement, Sep 7, 10:57 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT MON SEP 7 2015
MOZ001-011-080445-
ATCHISON MO-HOLT MO-
1057 PM CDT MON SEP 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 1145 PM CDT...
AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCK PORT...OR 12 MILES WEST OF TARKIO...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...ROCKPORT...WATSON...CORNING AND PHELPS
CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 96 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4058 9534 4023 9535 4023 9547 4025 9549
4027 9556 4030 9556 4032 9561 4031 9566
4034 9562 4041 9566 4046 9564 4046 9568
4048 9570 4054 9565 4056 9568 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 0356Z 268DEG 22KT 4044 9561
MELLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:53 PM CDT | River Flood Warning | EAX | Daviess, Gentry | 3 days |
| Sep 7, 10:57 PM CDT | Special Weather Statement | EAX | Atchison | 48 min |
| Sep 8, 12:39 AM CDT | Areal Flood Advisory | EAX | Atchison, Gentry, Harrison, Holt, Nodaway, Worth | 5 hr |
| Sep 8, 3:09 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 36 min |
| Sep 8, 6:13 AM CDT | River Flood Warning | EAX | Atchison, Holt | 25 hr |
| Sep 8, 6:26 AM CDT | Special Weather Statement | EAX | Johnson | 49 min |
| Sep 8, 9:17 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 3 days |
| Sep 8, 10:38 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Sep 8, 10:38 AM CDT | River Flood Warning | EAX | Platte | 5 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.